Bernoulli

Dirichlet curves, convex order and Cauchy distribution

Gérard Letac and Mauro Piccioni

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

If $\alpha$ is a probability on $\mathbb{R}^{d}$ and $t>0$, the Dirichlet random probability $P_{t}\sim\mathcal{D}(t\alpha)$ is such that for any measurable partition $(A_{0},\ldots,A_{k})$ of $\mathbb{R}^{d}$ the random variable $(P_{t}(A_{0}),\ldots,P_{t}(A_{k}))$ is Dirichlet distributed with parameters $(t\alpha(A_{0}),\ldots,t\alpha(A_{k}))$. If $\int_{\mathbb{R}^{d}}\log(1+\Vert x\Vert )\alpha(dx)<\infty$ the random variable $\int_{\mathbb{R}^{d}}xP_{t}(dx)$ of $\mathbb{R}^{d}$ does exist: let $\mu(t\alpha)$ be its distribution. The Dirichlet curve associated to the probability $\alpha$ is the map $t\mapsto\mu(t\alpha)$. It has simple properties like $\lim_{t\searrow0}\mu(t\alpha)=\alpha$ and $\lim_{t\rightarrow\infty}\mu(t\alpha)=\delta_{m}$ when $m=\int_{\mathbb{R}^{d}}x\alpha(dx)$ exists. The present paper shows that if $m$ exists and if $\psi$ is a convex function on $\mathbb{R}^{d}$ then $t\mapsto\int_{\mathbb{R}^{d}}\psi(x)\mu(t\alpha)(dx)$ is a decreasing function, which means that $t\mapsto\mu(t\alpha)$ is decreasing according to the Strassen convex order of probabilities. The second aim of the paper is to prove a group of results around the following question: if $\mu(t\alpha)=\mu(s\alpha)$ for some $0\leq s<t$, can we claim that $\mu$ is Cauchy distributed in $\mathbb{R}^{d}?$

Article information

Source
Bernoulli, Volume 24, Number 1 (2018), 1-29.

Dates
Received: December 2014
Revised: May 2015
First available in Project Euclid: 27 July 2017

Permanent link to this document
https://projecteuclid.org/euclid.bj/1501142434

Digital Object Identifier
doi:10.3150/15-BEJ765

Mathematical Reviews number (MathSciNet)
MR3706748

Zentralblatt MATH identifier
06778319

Keywords
Cauchy distribution Dirichlet random probability Strassen convex order

Citation

Letac, Gérard; Piccioni, Mauro. Dirichlet curves, convex order and Cauchy distribution. Bernoulli 24 (2018), no. 1, 1--29. doi:10.3150/15-BEJ765. https://projecteuclid.org/euclid.bj/1501142434


Export citation

References

  • [1] Chamayou, J.-F. (2000). Private communication.
  • [2] Chamayou, J.-F. and Letac, G. (1994). A transient random walk on stochastic matrices with Dirichlet distributions. Ann. Probab. 22 424–430.
  • [3] Cifarelli, D.M. and Melilli, E. (2000). Some new results for Dirichlet priors. Ann. Statist. 28 1390–1413.
  • [4] Cifarelli, D.M. and Regazzini, E. (1990). Distribution functions of means of a Dirichlet process. Ann. Statist. 18 429–442.
  • [5] Diaconis, P. and Freedman, D. (1999). Iterated random functions. SIAM Rev. 41 45–76.
  • [6] Diaconis, P. and Kemperman, J. (1996). Some new tools for Dirichlet priors. In Bayesian Statistics, 5 (Alicante, 1994) (J.M. Bernardo, J.O. Berger, A.P. Dawid and A.F.M. Smith eds.) Oxford Sci. Publ. 97–106. New York: Oxford Univ. Press.
  • [7] Feigin, P.D. and Tweedie, R.L. (1989). Linear functionals and Markov chains associated with Dirichlet processes. Math. Proc. Cambridge Philos. Soc. 105 579–585.
  • [8] Feller, W. (1966). An Introduction to Probability Theory and Its Applications. Vol. II. New York: Wiley.
  • [9] Ferguson, T.S. (1973). A Bayesian analysis of some nonparametric problems. Ann. Statist. 1 209–230.
  • [10] Hirsch, F. and Roynette, B. (2013). On $\mathbb{R}^{d}$-valued peacocks. ESAIM Probab. Stat. 17 444–454.
  • [11] Hirsch, F., Roynette, B. and Yor, M. (2012). Kellerer’s theorem revisited. Prépublications du Laboratoire d’Analyse et Probabilités, Université D’Evry 361, 20 pages.
  • [12] Hjort, N.L. and Ongaro, A. (2005). Exact inference for random Dirichlet means. Stat. Inference Stoch. Process. 8 227–254.
  • [13] James, L.F. (2010). Dirichlet mean identities and laws of a class of subordinators. Bernoulli 16 361–388.
  • [14] Kellerer, H.G. (1972). Markov–Komposition und eine Anwendung auf Martingale. Math. Ann. 198 99–122.
  • [15] Letac, G. (1977). Which functions preserve Cauchy laws? Proc. Amer. Math. Soc. 67 277–286.
  • [16] Letac, G. and Piccioni, M. (2014). Dirichlet random walks. J. Appl. Probab. 51 1081–1099.
  • [17] Lijoi, A. and Prünster, I. (2009). Distributional properties of means of random probability measures. Stat. Surv. 3 47–95.
  • [18] Lijoi, A. and Regazzini, E. (2004). Means of a Dirichlet process and multiple hypergeometric functions. Ann. Probab. 32 1469–1495.
  • [19] Müller, A. and Stoyan, D. (2002). Comparison Methods for Stochastic Models and Risks. Wiley Series in Probability and Statistics. Chichester: Wiley.
  • [20] Rainville, E.D. (1960). Special Functions. New York: The Macmillan Co..
  • [21] Ramachandran, B. and Rao, C.R. (1970). Solutions of functional equations arising in some regression problems and a characterization of the Cauchy law. Sankhyā Ser. A 32 1–30.
  • [22] Samorodnitsky, G. and Taqqu, M.S. (1994). Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Stochastic Modeling. New York: Chapman & Hall.
  • [23] Sato, K.-i. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics 68. Cambridge: Cambridge Univ. Press.
  • [24] Sethuraman, J. (1994). A constructive definition of Dirichlet priors. Statist. Sinica 4 639–650.
  • [25] Shaked, M. and Shanthikumar, J.G. (1994). Stochastic Orders and Their Applications. Probability and Mathematical Statistics. San Diego: Academic Press, Inc.
  • [26] Strassen, V. (1965). The existence of probability measures with given marginals. Ann. Math. Statist. 36 423–439.
  • [27] Vershik, A.M., Ĭor, M. and Tsilevich, N.V. (2004). The Markov-Kreĭn identity and the quasi-invariance of the gamma process. J. Math. Sci. (N. Y.) 121 2303–2310.
  • [28] Wilks, S.S. (1962). Statistics. New York: Wiley.
  • [29] Yamato, H. (1984). Characteristic functions of means of distributions chosen from a Dirichlet process. Ann. Probab. 12 262–267.
  • [30] Zolotarev, V.M. (1986). One-Dimensional Stable Distributions. Translations of Mathematical Monographs 65. Providence, RI: Amer. Math. Soc.